Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Grand Rapids, MI

May 10, 2004Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 10, 2004, 8:25 PM EDT for Ingham County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 8:25 PM EDT (00:25 UTC)
Expired
May 10, 2004, 9:15 PM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ingham County, MI

The radar

The Detroit radar (KDTX), 74 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WUUS53 KGRR 110025
SVRGRR
MIC065-110115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
825 PM EDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 915 PM EDT

* AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF KINNEVILLE TO
  LESLIE...MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NORTH LESLIE...AURELIUS AROUND 830 PM EDT
  EDEN...BUNKER HILL AROUND 835 PM EDT
  NORTH AURELIUS AROUND 840 PM EDT
  HOLT...PACKARD...MILLVILLE...MASON AROUND 845 PM EDT
  LANSING AROUND 850 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4243 8430 4243 8460 4272 8459 4272 8441
          4267 8417 4248 8414

$$

JK RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:00 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, May 10, 4:00 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT MON MAY 10 2004

.SHORT TERM...
VERY ACTIVE PATTERN WILL CONTINUE INTO MID WEEK...AS THE FRONTAL
BOUNDARY THAT DROPS INTO THE FORECAST AREA TONIGHT...WILL LIFT BACK
NORTH AS A WARM FRONT TOMORROW EVENING AND NIGHT. THE FRONT THEN
PRESSES BACK INTO THE AREA ON THURSDAY. SUFFICE IT TO SAY...CHANCES
FOR CONVECTION ARE THE MAIN CHALLENGE. THREAT FOR SEVERE STORMS AND
FLOODING WILL BE CONCERNS THIS EVENING. ETA AND GFS SIMILAR THROUGH
THE SHORT TERM.

TONIGHT...GOING LIKELY POPS STILL SEEM TO MAKE SENSE GIVEN A THE
UPSTREAM CONVECTION AND A COLD FRONT DROPPING INTO THE AREA FROM THE
NORTH. INSTABILITY OVER LOWER MICHIGAN IS STILL FAIRLY DECENT...WITH
LI/S RANGING FROM -1 ACROSS CENTRAL LOWER...TO -6 ACROSS THE FAR
SOUTH TOWARD INDIANA. THREAT FOR SEVERE WILL MAINLY COME IN THE FORM
OF MARGINAL HAIL AND HEAVY RAIN. ELEVATED CORES WILL NEED TO BE
WATCHED THIS EVENING...FOR POTENTIAL HAIL AND HIGH WINDS IN THE FORM
OF WET MICROBURSTS. CONVECTION SHOULD TAPER OFF FROM NORTH TO SOUTH
OVERNIGHT...ALTHOUGH SOME SHOWERS AND STORMS MAY LINGER THROUGH THE
NIGHT IN THE FAR SOUTH.

TUESDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE...AS THE
FRONT MOVES BACK NORTH AS A WARM FRONT IN THE AFTERNOON. WILL
MAINTAIN THE CHANCE POPS AREA WIDE. LOWER MICHIGAN IS NOT IN A
SLIGHT RISK AT THIS TIME AND PRETTY MUCH AGREE. IN THE WARM AIR
ADVECTION THOUGH TOMORROW AFTERNOON AND EVENING WOULD NOT BE
SURPRISED TO SEE A FEW MORE STRONG STORMS. HAIL AND HEAVY RAIN WOULD
CONTINUE TO BE THE MAIN THREATS.

TUESDAY NIGHT...COULD SEE SOME SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY MAINLY IN THE EVENING. WILL THEREFORE LEAVE THE CHANCE POPS
IN THE FORECAST.

BY WEDNESDAY...THE ZONAL UPPER FLOW IN PLACE AT PRESENT BECOMES A
RIDGE. WITH RIDGING IN PLACE AND BROAD SOUTHWEST FLOW IN THE WARM
SECTOR NOT EXPECTING MUCH IN THE WAY OF CONVECTION. PER COORDINATION
WITH SURROUNDING OFFICES WILL GO DRY. A WARM DAY EXPECTED WITH HIGHS
REACHING INTO THE UPPER 70S AND LOWER 80S.

WEDNESDAY NIGHT AND THURSDAY THE BOUNDARY CLOSES BACK IN FROM THE
NORTHWEST. SHOWER AND THUNDERSTORM CHANCES WILL BE KEPT IN THE
FORECAST IN THIS TIME FRAME.

FLOODING THREAT CONTINUES AS LOCATIONS NORTH OF I-96 HAVE RECEIVED
ANYWHERE FROM 2-6 INCHES OF RAIN. WILL BE MONITORING RAINFALL THIS
EVENING FOR POTENTIAL WARNINGS...ESPECIALLY ACROSS THE NORTHERN HALF
OF THE FORECAST AREA. PWAT/S WILL BE ON THE ORDER OF AN INCH TO AN
INCH AND A HALF THIS EVENING...SO PLENTY OF DEEP MOISTURE IN PLACE.

GUIDANCE TEMPS IN THE BALLPARK.

.LONG TERM...
A COLD FRONT WILL MAKE ITS WAY THROUGH THE AREA ON FRIDAY.  THE GFS
SHOWS ANOTHER LOW TRACKING NE ALONG THE FRONT INTO SATURDAY.  THIS
COULD PROLONG THE SHOWERS INTO SATURDAY...ALTHOUGH THE GEM DOES NOT
SHOW THIS LOW.  WILL CARRY THE CHC POPS FOR SATURDAY BUT THE
THINKING NOW IS THESE SHOULD END EARLY IN THE DAY.  HIGH PRESSURE
MOVES IN FOR THE REMAINDER OF THE WEEKEND WITH COOLER AND DRIER
AIR.  THE GFS THEN SHOWS A WEAK SHORT WAVE CRUISING INTO THE WESTERN
LAKES AND DIMINISHING.  WILL INCLUDE THE CHC OF SHOWERS OR STORMS
LATE SUNDAY NIGHT INTO MONDAY AS THIS WAVE MOVES IN.

TEMPS ON FRIDAY SHOULD REACH THE 70S...THEN DROP BACK TO THE 60S FOR
THE WEEKEND AND INTO EARLY NEXT.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE JK
Hazardous weather outlook, May 10, 12:30 PM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT MON MAY 10 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1230 PM EDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT
ACROSS ALL OF SOUTHWEST MICHIGAN. THUNDERSTORMS WILL BE MOST
PREVALENT IN THE 300 PM TO MIDNIGHT TIME FRAME. THE MAIN STORM
THREATS WILL BE LARGE HAIL TO AROUND AN INCH IN DIAMETER AND
HEAVY RAIN. DAMAGING WINDS TO NEAR 60 MPH CANNOT BE RULED OUT EITHER
ESPECIALLY THIS EVENING. STORM MOVEMENT WILL BE TO THE EAST AT 30
MPH.

ADDITIONAL HEAVY RAIN IS ALSO POSSIBLE... AND SINCE MANY AREAS HAVE
ALREADY SEEN OVER 2 INCHES OF RAIN SINCE FRIDAY... MORE FLOODING IS
POSSIBLE. LOCATIONS NORTH OF INTERSTATE 96 HAVE BEEN HIT HARDEST BY
HEAVY RAIN OVER THE WEEKEND...WITH AS MUCH AS 5 INCHES BEING
REPORTED IN SPOTS. FREMONT IN NEWAYGO COUNTY HAS HAD NEARLY 6 INCHES
OF RAIN SINCE FRIDAY. RIVERS...CREEKS AND STREAMS WILL CONTINUE
SLOWLY RISING. ADDITIONAL RIVER...STREAM AND URBAN FLOODING WILL
ALSO BE POSSIBLE TODAY AND TONIGHT WHERE STRONGER STORMS PERSIST.

THE STORMS TODAY AND TONIGHT WILL BE TRIGGERED BY A COLD FRONT WHICH
WILL MOVE EAST FROM WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY
THROUGH FRIDAY. FLOODING WILL CONTINUE TO BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MEADE DUKE

In the hours before

Local storm report, May 10, 6:40 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
640 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     MARINE TSTM WIND W GRAND HAVEN           43.06N 86.22W
05/10/2004  55 MPH           OTTAWA             MI   SHIP

            SHIP TO SHORE REPORT OF STRONG WINDS AND SMALL HAIL

&&

WDM
Local storm report, May 10, 6:49 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
649 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HEAVY RAIN       4 E GRAND LEDGE         42.75N 84.67W
05/10/2004  1.00 INCH        EATON              MI   PUBLIC

            RADAR ESTIMATED RAINFALL RATES OF OVER 2 INCHES PER HOUR
            HAVE RESULTED IN WATER OVER THE ROAD ON INTERSTATE 496

&&

WDM
Local storm report, May 10, 7:26 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
726 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     LANSING                 42.71N 84.55W
05/10/2004  78 MPH           INGHAM             MI   TRAINED SPOTTER

            MEASURED ALONG MT HOPE AVE.

0635 PM     TSTM WND DMG     3 SW MULLIKEN           42.76N 84.90W
05/10/2004                   EATON              MI   TRAINED SPOTTER

            SEVERAL TREES DOWN NEAR THE INTERSECTION OF DOW AND MT.
            HOPE ROADS.

0635 PM     TSTM WND DMG     3 SW MULLIKEN           42.73N 84.94W
05/10/2004                   EATON              MI   TRAINED SPOTTER

            BARN BLOWN DOWN BY THE WIND NEAR THE INTERSECTION OF DOW
            AND ST. JOE ROADS.

&&

WDM
Local storm report, May 10, 7:31 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
731 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     FUNNEL CLOUD     1 ESE SUNFIELD          42.76N 84.97W
05/10/2004                   EATON              MI   LAW ENFORCEMENT

            REPORTED NEAR THE INTERSECTION OF M-43 AND DOW ROAD

&&

NJJ
Local storm report, May 10, 7:57 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
757 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HEAVY RAIN       KALAMAZOO               42.27N 85.59W
05/10/2004  1.50 INCH        KALAMAZOO          MI   TRAINED SPOTTER

            1.5 INCHES OF RAIN HAS FALLEN IN 4 HOURS.

&&

NJJ
Local storm report, May 10, 8:24 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
824 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       BATTLE CREEK            42.30N 85.23W
05/10/2004  1.72 INCH        CALHOUN            MI   LAW ENFORCEMENT

            RAINFALL REPORTED FROM BATTLE CREEK ASOS OVER LAST 4
            HOURS. REPORT OF CAR STRANDED IN TWO FEET OF WATER NEAR
            THE INTERSECTION OF WASHINGTON AND ALGONQUIN.

0756 PM     HAIL             4 SSW BATTLE CREEK      42.30N 85.23W
05/10/2004  1.50 INCH        CALHOUN            MI   PUBLIC

            REPORTED AT CAPITOL AVE AND INTERSTATE 94

0756 PM     TSTM WND GST     4 SSW BATTLE CREEK      42.30N 85.23W
05/10/2004  65 MPH           CALHOUN            MI   PUBLIC

            REPORTED AT CAPITOL AVE. AND INTERSTATE 94.

&&

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:01 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton44 min
May 11, 7:36 PM EDTSpecial Marine WarningGRR69 min
May 11, 7:36 PM EDTSpecial Marine WarningGRR69 min
May 11, 7:36 PM EDTSpecial Marine WarningGRR69 min
May 11, 7:45 PM EDTSevere Thunderstorm WarningGRRAllegan45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.